Thunderstorm Wind, Larimer
- When
- August 10, 11:37 AM MST
- Where
- Larimer County, Virginia Dale
- Measured
- 55 kt (63 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 40.950, -105.350
Severe thunderstorms produced intense straight-line winds over portions of Larimer and Weld counties. Peak gusts ranged from 63 mph to 80 mph.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BOU wrote it up.
Severe thunderstorms produced intense straight-line winds over portions of Larimer and Weld counties. Peak gusts ranged from 63 mph to 80 mph.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Aug 10, 10:43 AM MST, 54 minutes earlier.
Area Forecast Discussion National Weather Service Denver/Boulder CO 1143 AM MDT Thu Aug 10 2023 .UPDATE... Issued at 945 AM MDT Thu Aug 10 2023 Satellite imagery showing the earlier mountain wave cloudiness beginning to pull away and dissipating under a moderate westerly flow aloft. Water vapor imagery showing a few subtle waves in the westerly flow aloft which will have just a bit of impact over the weather today. Overall, moisture levels have increased some today over mountains and western Colorado while precipitable water values from ACARS at Denver around a half inch. Forecast soundings showing mainly dry low levels with inverted-v type soundings. Main impact will be gusty outflow winds with DCAPE values up to 1500j/kg. ML cape averaging only 300-800j/kg. SPC has the far northeast plains of Colorado in marginal risk for severe and this would be mainly for damaging winds given a bit better low level moisture and impact from upper wave. Ongoing forecast generally on track with isolated- scattered coverage of storms for this afternoon/evening. Temperatures will be warmer with highs closing in on 90 degrees across the plains. && .SHORT TERM...(Today and tonight) Issued at 311 AM MDT Thu Aug 10 2023 Current METARs this morning display a few mid-level clouds developing around the higher elevations. An upper level trough axis sweeps throughout the Midwest. This pattern allows zonal flow aloft to continue throughout our CWA. Although mid to low level moisture persist, there is a lack of upper level forcing to support thunderstorm development. Model soundings show a stable airmass capped environment mainly before 20Z (2 PM MDT). Daytime heating should aid in breaking cap and with MLCAPE values near 500 J/kg, expect high based showers and storms to begin in the mountains and valleys. By late afternoon into early evening, these showers and storms will become isolated traveling off the foothills to the plains. As DCAPE values approach 1000 J/kg, isolated storms and showers across the urban corridor and plains could produce wind gusts up to 50 mph. Storms should remain sub- severe and could likely produce small hail. It will certainly be close this afternoon for Denver to reach 90 depending on outflow winds from a cell or too much cloud cover. With the possibility of isolated convection, this morning's forecast package aims for 89 degrees at DIA but 90 degrees in downtown Denver. Either way, temperatures will be 5-10 degree warmer than yesterday. Tonight, expect near normal lows and clearing skies across the region. .LONG TERM...(Friday through Wednesday) Issued at 311 AM MDT Thu Aug 10 2023 On Friday and Saturday, an upper level trough will sit on the coast of California while an upper level ridge will maintain its strength across the Southern Plains. In between these features, the southerly flow will draw up some monsoonal moisture from the Desert Southwest. The precipitable water values will not be particularly high and the moisture will be better over the southern portion of our CWA. As a result, showers and storms will form in the afternoon and evening mainly focused over the higher terrain to the south of Berthoud Pass. Some showers and storms will make it onto the adjacent plains but they will likely produce more wind than rain. Models have consistently been showing a seasonally strong trough that will move through the Northern Plains to the Midwest on Sunday. While the best upper level forcing will likely be too far to the east of Colorado to impact our weather, a surface cold front associated with this trough will increase the low level moisture and upslope flow. As a result, it is expected that Sunday will have the best coverage of storms during the long term period. Looking at the ECMWF ensembles, the only day that more than a couple ensemble members have rain, is on Sunday. Therefore, Sunday has the highest PoPs and storms that form could produce heavy rainfall over the recent burn areas and it is possible some storms on the far northeast plains could reach severe limits. The trough will move well east of Colorado on Monday and the I-25 corridor will likely be cool and stable. Some monsoonal moisture will linger over the higher terrain so scattered showers and storms are expected there. Models are still showing that a strong ridge will form and move over Colorado during the middle to end of next week. This will likely lead to above normal temperatures with 90s possible across the plains. Isolated afternoon and evening storms would be a daily occurrence. && .AVIATION...(For the 18Z TAFS through 18Z Friday afternoon) Issued at 1137 AM MDT Thu Aug 10 2023 VFR through period. Looking at isolated shower coverage this afternoon at the terminals with main impact of variable and gusty winds up to around 35kt. Main window for showers/winds is from 20z-24z then much of the activity will have moved east over the plains. Surface winds will be more varying in directions/speeds this afternoon but should settle back into normal diurnal directions by later this evening. Looks like similar activity for Friday afternoon. && .HYDROLOGY... Issued at 311 AM MDT Thu Aug 10 2023 Although storms will quickly progress across the higher elevations, a limited flash flood threat will occur this afternoon for the Cameron Peak and East Troublesome burn areas. Thunderstorms are not expected to be particularly strong on Friday and Saturday. Moisture and instability will be limited. Therefore, the chance of flash flooding over the recent burn areas will be limited. A shortwave trough will bring better upslope flow and forcing on Sunday so storms are expected to be more intense. Depending on the timing of the cold front, there may be an elevated threat of flash flooding over the burn areas. Some monsoonal moisture will linger into the work week next week which will lead to a limited threat for flash flooding. && .BOU WATCHES/WARNINGS/ADVISORIES... None. && UPDATE...Entrekin SHORT TERM...AD LONG TERM...Danielson AVIATION...Entrekin HYDROLOGY...AD/Danielson
Hazardous Weather Outlook National Weather Service Denver/Boulder CO 1042 AM MDT Thu Aug 10 2023 COZ030>051-111645- Jackson County Below 9000 Feet- West Jackson and West Grand Counties Above 9000 Feet- Grand and Summit Counties Below 9000 Feet- South and East Jackson/Larimer/North and Northeast Grand/ Northwest Boulder Counties Above 9000 Feet- South and Southeast Grand/West Central and Southwest Boulder/ Gilpin/Clear Creek/Summit/North and West Park Counties Above 9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet- Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear Creek/Northeast Park Counties Below 9000 Feet- Central and Southeast Park County- Larimer County Below 6000 Feet/Northwest Weld County- Boulder And Jefferson Counties Below 6000 Feet/West Broomfield County- North Douglas County Below 6000 Feet/Denver/West Adams and Arapahoe Counties/East Broomfield County- Elbert/Central and East Douglas Counties Above 6000 Feet- Northeast Weld County-Central and South Weld County-Morgan County- Central and East Adams and Arapahoe Counties- North and Northeast Elbert County Below 6000 Feet/North Lincoln County- Southeast Elbert County Below 6000 Feet/South Lincoln County- Logan County-Washington County-Sedgwick County-Phillips County- 1042 AM MDT Thu Aug 10 2023 This hazardous weather outlook is for northeast and north central Colorado. .DAY ONE...Today and Tonight Scattered showers and a few thunderstorms will develop by early this afternoon over the mountains, and then moving across the plains through the evening hours. The main impacts will be gusty winds up to 45 mph but only brief rain. There could be a few stronger storms over the far northeast plains with wind gusts close to 60 mph and possibly some small hail. The showers will diminish by later this evening. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Isolated to scattered storms will form each afternoon and evening in the long term period. No day will be a wash out as there will be plenty of dry hours. However, there is a limited flash flood threat over the recent burn areas each day with the highest chance for flash flooding on Sunday. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed.
Special Weather Statement
National Weather Service Denver CO
1234 PM MDT Thu Aug 10 2023
COZ035-101900-
Larimer and Boulder Counties Between 6000 and 9000 Feet CO-
1234 PM MDT Thu Aug 10 2023
...A strong thunderstorm will impact portions of northeastern Larimer
County through 100 PM MDT...
At 1233 PM MDT, Doppler radar was tracking a strong thunderstorm 4
miles east of Virginia Dale, or 28 miles southwest of Cheyenne,
moving east at 20 mph.
HAZARD...Wind gusts of 50 to 55 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Virginia Dale.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4100 10504 4093 10505 4093 10510 4091 10511
4091 10512 4089 10511 4088 10512 4088 10536
4100 10537
TIME...MOT...LOC 1833Z 272DEG 18KT 4095 10527
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH
RPKThe Cheyenne radar (KCYS), 51 km away, was scanning. The volume nearest the first event began at 18:37 UTC.
4 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Colorado in 2023Every state in 2023This day in weather historyWarnings in Colorado, August 2023
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1130720, 1130719, 1130718, 1130721.